I am not a veterinarian, but I can provide you with some general information on fentanyl exposure in K9s and the use of Narcan (naloxone) that I found through research.
For specific guidance, I would recommend contacting a veterinary professional.
Fentanyl is a potent synthetic opioid that poses a significant risk to both humans and animals, including K9s. It is often used as a cutting agent in illicit drugs, such as heroin, making it a potential hazard for K9 handlers and their dogs during drug detection operations. Ingestion, inhalation, or absorption through the skin or mucous membranes can lead to fentanyl exposure in dogs. Signs of fentanyl exposure in K9s may include:
Lethargy or sedation
Slow or shallow breathing
Loss of balance or muscle control
Unresponsiveness or unconsciousness
Narcan (naloxone) is a medication used to reverse opioid overdoses, including those caused by fentanyl exposure. In the case of a K9 suspected of fentanyl exposure, a veterinarian should be consulted immediately. The administration of Narcan and the dosage will depend on the severity of the symptoms and the weight of the dog. Naloxone can be administered intramuscularly, intravenously, subcutaneously, or via intranasal spray.
According to the American Veterinary Medical Association (AVMA), the recommended dosage of naloxone for dogs is 0.04 mg/kg, given either intravenously or intramuscularly. In an emergency, intranasal administration of a 2 mg naloxone spray may be used, but this should be followed by immediate veterinary care.
Please note that this information is not a substitute for professional veterinary advice. It is essential to consult with a veterinarian for proper guidance on managing fentanyl exposure in K9s and the appropriate use of Narcan. #research#medica